California, 2010

Tsunami in California, February 27, 2010

February 27, 2010 · NWS LOX · 2 events in 2 counties and zones

8 earthquake occurred along the central coast of Chile and produced a tsunami. For the coast of Southern California, it was one of the largest tsunami episodes since 1964.

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A magnitude 8.8 earthquake occurred along the central coast of Chile and produced a tsunami. For the coast of Southern California, it was one of the largest tsunami episodes since 1964. In general, tsunami waves between 2 and 4 feet were reported. The most significant damage occurred along the coasts of Ventura and southern Santa Barbara counties. Numerous reports of dock damage were reported along with beach erosion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 27, 12:26 PM PST, 4 minutes earlier.

Area forecast discussion, Feb 27, 12:26 PM PST, 4 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1226 PM PST SAT FEB 27 2010

.SYNOPSIS...

SHOWERS...HIGH ELEVATION SNOW...AND SCATTERED THUNDERSTORMS WILL
CONTINUE THROUGH THE DAY. AS THE STORM SYSTEM EXITS THE REGION
TONIGHT...A RIDGE OF HIGH PRESSURE WILL BUILD BACK IN BRINGING DRY
WEATHER SUNDAY AFTERNOON AND MONDAY. ANOTHER WEAKER STORM SYSTEM IS
EXPECTED TUESDAY AND WEDNESDAY.

&&

.SHORT TERM (TODAY-TUE)...NO CHANGES TO CURRENT FLASH FLOOD WATCH
FOR THE RECENT BURN AREAS AND WINTER STORM WARNING. GUIDANCE
INITIALIZED THE TROUGH CENTERED OVER THE AREA AND PATTERN UPSTREAM
REASONABLY WELL. TROUGH OVER THE AREA WILL EXIT THE EAST PORTION OF
THE AREA EARLY SUNDAY MORNING. IN THE MEANTIME SHOWERS AND ISOLATED
THUNDERSTORMS WILL INCREASE THROUGH THE AFTERNOON AS THE MOISTURE
CONSOLIDATES WITHIN STEEPENING LAPSE RATES IN THE VICINITY OF THE
TROUGH AXIS EARLY THIS AFTERNOON. HAVE INCLUDED ISOLATED
THUNDERSTORMS THROUGH THE EVENING AS THE SYSTEM MOVES ASHORE.
INSTABILITY WILL SHARPLY DECREASE AFTER SUNSET AND THE THREAT OF
THUNDERSTORMS WILL END AND SHOWERS AND RAINRATES WILL TAPER OFF
THOUGH SCATTERED SHOWERS WITH LIGHT RAINRATES WILL LIKELY LINGER
OVER THE SOUTHEAST PORTION OF THE AREA THROUGH EARLY SUNDAY MORNING.
SNOW LEVEL WAS APPROXIMATELY 5KFT OVER VENTURA AND 5.5KFT OVER LOS
ANGELES COUNTY THIS AFTERNOON AND LEVEL WILL CHANGE LITTLE OVERNIGHT.

IT IS LIKELY THE SOUTHERN PORTION OF THE SYSTEM CURRENTLY NORTHWEST
OF THE HAWAIIAN ISLANDS WILL MOVE OVER THE AREA TUE. THE SYSTEM WILL
WEAKEN WHILE IT APPROACHES AND A RELATIVELY NARROW BAND OF MOISTURE
WILL MOVE ASHORE WHILE WEAKENING TUESDAY.

TEMPERATURES WERE 10 TO 20 DEGREES BELOW SEASONAL NORMAL EARLY THIS
AFTERNOON. WILL CONTINUE WITH A WARMING TREND WITH TEMPERATURES
WARMING TO AROUND NORMAL BY MONDAY. THEN COOLER TUESDAY AS THE
SYSTEM APPROACHES WITH TEMPERATURES 5 TO 10 DEGREES COOLER THAN
SEASONAL NORMAL.

.LONG TERM (WED-SAT)...THERE IS A CHANCE A LOW PRESSURE SYSTEM WILL
DEVELOP OVER THE EASTERN PACIFIC MONDAY THROUGH TUESDAY. THEN
GRADUALLY APPROACH WITH THE REMNANTS MOVING OVER THE AREA WEDNESDAY.
GUIDANCE WAS CONSISTENT...WITH A TROUGH CURRENTLY POSITIONED OVER
THE WESTERN PACIFIC...WITH MOVING IT OVER THE AREA FRIDAY NIGHT.
THERE IS A CHANCE OF LIGHT SHOWERS OVER THE ENTIRE AREA FRIDAY NIGHT
THROUGH SATURDAY. TEMPERATURES WILL LIKELY REMAIN 5 TO 10 DEGREES
BELOW SEASONAL NORMAL THOUGH THERE IS A CHANCE THE WARMEST
TEMPERATURES WILL OCCUR THURSDAY.

&&

.AVIATION...27/2000Z.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA THROUGH EARLY THIS EVENING. ACCORDINGLY...CONDITIONS WILL
VARY FROM VFR IN BETWEEN THE SHOWERS TO MVFR TO IFR IN SHOWERS AND
ISOLATED THUNDERSTORMS. BY ABOUT 03Z...THE SHOWER ACTIVITY IS
EXPECTED TO DIE DOWN LEADING TO MORE WIDESPREAD VFR CONDITIONS.
HOWEVER...CLOUDS MAY LINGER...EXPECIALLY IN LOS ANGELES COUNTY
VALLEYS AND IN THE SALINAS VALLEY.

KLAX AND KBUR...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CAUSE VARYING CONDITIONS FROM VFR TO MVFR AND OCCASIONAL IFR
CONDITIONS...DEPENDING ON THE LOCATION OF SHOWERS AND ISOLATED
THUNDERSTORMS. THE ACTIVITY WILL DIE DOWN AROUND 03Z...WITH VFR TO
MVFR CONDITIONS REMAINING IN THE WAKE OF THE ACTIVITY. FAIRLY GOOD
CONFIDENCE IN THE 18Z TAFS.

***NOTE***
THE ASOS EQUIPMENT AT KBUR...KVNY...KHHR...KCMA...AND KOXR HAS A
SOFTWARE ERROR THAT MAY LEAD TO INCORRECT CLOUD HEIGHTS WHEN THERE
ARE TWO OR MORE CLOUD LAYERS PRESENT. OBSERVATIONS AT KBUR WILL BE
QUALITY CONTROLLED 24 HOURS A DAY...OBSERVATIONS AT KVNY WILL BE
QUALITY CONTROLLED FROM 13Z-07Z...OBSERVATIONS AT KOXR WILL BE
QUALITY CONTROLLED FROM 15Z-05Z. TAFS FOR KVNY AND KOXR WILL NOT BE
AMENDED FOR CIGS DURING THE TIME THE OBSERVATIONS ARE NOT MONITORED
AND THERE ARE TWO OR MORE CLOUD LAYERS PRESENT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...30
AVIATION...SWEET
SYNOPSIS...MEIER

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 27, 6:00 AM PST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT FEB 27 2010

CAZ034>041-044>046-051>054-059-087-088-547-548-281400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SAT FEB 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A COLD UPPER LOW WILL MOVE OVER THE AREA TODAY. IT WILL BRING
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. SNOW WILL FALL ABOVE
5000 FEET AND LOCALLY DOWN TO 4500 FEET UNDER HEAVIER SHOWERS.
RAINFALL UNDER THE HEAVIER SHOWERS OR THUNDERSTORMS WILL BE POWERFUL
ENOUGH TO CREATE DEBRIS FLOWS IN THE RECENT BURN AREAS. SNOW WILL
MAKE FOR TREACHEROUS CONDITIONS IN THE MOUNTAINS. HIGH SURF AND
STRONG RIP CURRENTS WILL CREATE HAZARDS IN THE SURF ZONE.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF RAIN LATER TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Special weather statement, Feb 27, 8:32 AM PST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
832 AM PST SAT FEB 27 2010

UPDATE

CAZ034-035-039>041-087-272016-
CATALINA ISLAND-LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS
ANGELES-SAN LUIS OBISPO COUNTY CENTRAL COAST-SANTA BARBARA COUNTY
CENTRAL COAST-SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
832 AM PST SAT FEB 27 2010

...TSUNAMI ADVISORY REMAINS IN EFFECT FOR THE IMMEDIATE COAST OF
SOUTHERN AND CENTRAL CALIFORNIA...

THIS IS NOT A TSUNAMI WARNING OR TSUNAMI WATCH. REPEAT...THIS IS NOT
A TSUNAMI WARNING OR TSUNAMI WATCH.

HOWEVER...A MINOR TSUNAMI MAY BE RECORDED IN SOME AREAS OF THE COAST
WHICH COULD PRODUCE DANGEROUS CURRENTS AND SURGES IN HARBORS AND
BAYS. PEOPLE ARE ADVISED TO STAY AWAY FROM THE BEACHES AND MARINAS.
WAVE HEIGHTS AND CURRENTS ARE AMPLIFIED BY IRREGULAR SHORELINES AND
ARE DIFFICULT TO PREDICT. WAVE FLUCTUATIONS ARE EXPECTED TO BEGIN
WITHIN 30 MINUTES OF THE ESTIMATED ARRIVAL TIMES LISTED BELOW:

PORT SAN LUIS HARBOR...AT 1235 PM PST.
SANTA BARBARA HARBOR...AT 1231 PM PST.
SANTA MONICA HARBOR....AT 1225 PM PST.
SAN PEDRO HARBOR.......AT 1215 PM PST.

...NEW INFO...

THE TSUNAMI WARNING CENTER IN PALMER ALASKA HAS RECEIVED THE LATEST
NOAA DART BUOY INFORMATION TO HELP UPDATE WAVE HEIGHT INFORMATION.
LATEST MODEL DATA CONTINUES TO INDICATE POTENTIAL TSUNAMI WAVE
HEIGHTS TO RANGE FROM TWO FEET TO JUST BELOW THREE FEET ACROSS SOME
COASTAL AREAS. PEAK WAVE HEIGHTS WILL LIKELY OCCUR AROUND 2 HOURS
AFTER THE INITIAL WAVE ARRIVAL. THERE WILL BE MORE UPDATES AS MORE
DATA BECOMES AVAILABLE.

...END OF NEW INFO...

THESE MINOR WAVE FLUCTUATIONS COULD CONTINUE FOR SEVERAL HOURS. THE
INITIAL WAVE MAY NOT BE THE LARGEST. MARINERS IN WATER DEEPER THAN
600 FEET SHOULD NOT BE AFFECTED BY THE TSUNAMI.

THE TSUNAMI ADVISORY IS A RESULT OF AN EARTHQUAKE WITH A PRELIMINARY
MAGNITUDE OF 8.8 ON THE RICHTER SCALE THAT OCCURRED AT 1034 PM PST.
THE EARTHQUAKE LOCATION WAS NEAR OF CHILE.

TSUNAMI ADVISORIES MEAN THAT A TSUNAMI CAPABLE OF PRODUCING STRONG
CURRENTS OR WAVES DANGEROUS TO PERSONS IN OR NEAR THE WATER IS
IMMINENT OR EXPECTED. STAY TUNED TO YOUR LOCAL NEWS SOURCE AND NOAA
WEATHER RADIO FOR FURTHER DEVELOPMENTS. THIS PRODUCT WILL BE UPDATED
AS NEW INFORMATION BECOMES AVAILABLE.

ADDITIONAL INFORMATION CAN BE FOUND AT THE FOLLOWING WEBSITE...
HTTP://WCATWC.ARH.NOAA.GOV (ALL LOWER CASE LETTERS)

KAPLAN/ASR/JACKSON
Special weather statement, Feb 27, 11:11 AM PST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1111 AM PST SAT FEB 27 2010

UPDATE

CAZ034-035-039>041-087-272130-
CATALINA ISLAND-LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS
ANGELES-SAN LUIS OBISPO COUNTY CENTRAL COAST-SANTA BARBARA COUNTY
CENTRAL COAST-SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
1111 AM PST SAT FEB 27 2010

...TSUNAMI ADVISORY REMAINS IN EFFECT FOR THE IMMEDIATE COAST OF
SOUTHERN AND CENTRAL CALIFORNIA...

THIS IS NOT A TSUNAMI WARNING OR TSUNAMI WATCH. REPEAT...THIS IS NOT
A TSUNAMI WARNING OR TSUNAMI WATCH.

HOWEVER...A MINOR TSUNAMI MAY BE RECORDED IN SOME AREAS OF THE COAST
WHICH COULD PRODUCE DANGEROUS CURRENTS AND SURGES IN HARBORS AND
BAYS. PEOPLE ARE ADVISED TO STAY AWAY FROM THE BEACHES AND MARINAS.
WAVE HEIGHTS AND CURRENTS ARE AMPLIFIED BY IRREGULAR SHORELINES AND
ARE DIFFICULT TO PREDICT. WAVE FLUCTUATIONS ARE EXPECTED TO BEGIN
WITHIN 30 MINUTES OF THE ESTIMATED ARRIVAL TIMES LISTED BELOW:

PORT SAN LUIS HARBOR...AT 1235 PM PST.
SANTA BARBARA HARBOR...AT 1231 PM PST.
SANTA MONICA HARBOR....AT 1225 PM PST.
SAN PEDRO HARBOR.......AT 1215 PM PST.

...NEW INFO...

THE TSUNAMI WARNING CENTER IN PALMER ALASKA CONTINUES TO MONITOR
NOAA DART BUOY INFORMATION TO ASSIST IN UPDATING EXPECTED TSUNAMI
WAVE HEIGHT AND ARRIVAL INFORMATION.

WHILE WAVE ARRIVAL TIMES REMAIN UNCHANGED...LATEST MODEL RUNS SHOW A
SLIGHT INCREASE IN EXPECTED WAVE HEIGHTS.  DATA INDICATES
POTENTIAL TSUNAMI WAVE HEIGHTS TO RANGE GENERALLY FROM TWO FEET TO
NOW JUST OVER THREE FEET ACROSS SOME COASTAL AREAS.  HEIGHTS ALONG
THE SAN LUIS OBISPO COAST ARE EXPECTED TO BE HIGHEST...WITH MODEL
DATA SHOWING LOCAL WAVE HEIGHTS WITH THIS TSUNAMI OF JUST OVER FOUR
FEET....CAUSING ESPECIALLY STRONG CURRENTS AND SURGES. THOSE IN THE
PISMO BEACH AND PORT SAN LUIS AREAS SHOULD PAY SPECIAL ATTENTION TO
SPECIFIC INSTRUCTIONS FROM LOCAL AUTHORITIES.

REMEMBER THAT PEAK WAVE HEIGHTS ACROSS ALL AFFECTED AREAS WILL
LIKELY OCCUR AROUND 2 HOURS AFTER THE INITIAL WAVE ARRIVAL...THEN
DIMINISHING THEREAFTER.

UPDATES WILL BE ISSUED AS MORE DATA BECOMES AVAILABLE.

...END OF NEW INFO...

THESE MINOR WAVE FLUCTUATIONS COULD CONTINUE FOR SEVERAL HOURS. THE
INITIAL WAVE MAY NOT BE THE LARGEST. MARINERS IN WATER DEEPER THAN
600 FEET SHOULD NOT BE AFFECTED BY THE TSUNAMI.

THE TSUNAMI ADVISORY IS A RESULT OF AN EARTHQUAKE WITH A PRELIMINARY
MAGNITUDE OF 8.8 ON THE RICHTER SCALE THAT OCCURRED AT 1034 PM PST.
THE EARTHQUAKE LOCATION WAS NEAR OF CHILE.

TSUNAMI ADVISORIES MEAN THAT A TSUNAMI CAPABLE OF PRODUCING STRONG
CURRENTS OR WAVES DANGEROUS TO PERSONS IN OR NEAR THE WATER IS
IMMINENT OR EXPECTED. STAY TUNED TO YOUR LOCAL NEWS SOURCE AND NOAA
WEATHER RADIO FOR FURTHER DEVELOPMENTS. THIS PRODUCT WILL BE UPDATED
AS NEW INFORMATION BECOMES AVAILABLE.

ADDITIONAL INFORMATION CAN BE FOUND AT THE FOLLOWING WEBSITE...
HTTP://WCATWC.ARH.NOAA.GOV (ALL LOWER CASE LETTERS)

KAPLAN/ASR/JACKSON

Event by event

2 tsunami. Local standard time, as filed.

Tsunami, Ventura County Coast

When
February 27, 12:30 PM PST to 10:00 PM PST
Where
Ventura County Coast forecast zone
Property damage
$150,000
Reported by
Coast Guard

Tsunami waves in excess of 3 feet affected the coastal areas of Ventura county. At Ventura Harbor, the tsunami damaged at least 21 docks, displaced several buoys, and produced some significant beach erosion. The harbor master reported a drop of 3.5 feet when the tsunami wave first subsided.

Tsunami, Santa Barbara County South Coast

When
February 27, 12:45 PM PST to 10:00 PM PST
Where
Santa Barbara County South Coast forecast zone
Reported by
Coast Guard

Tsunami waves of around 3 feet were reported by tide gauges across the Santa Barbara Channel. At Santa Barbara Pier, significant beach erosion was reported along with displacement of buoys. The tsunami surge lasted in excess of 20 hours.

What these are

Tsunami
A series of waves caused by an undersea earthquake, landslide or eruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211368, 211367.